Alert archive / Georgia / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Jacksonville, FL

September 11, 20174 counties in Georgia

NWS Jacksonville, FL issued this flash flood warning at Sep 11, 2017, 8:09 AM EDT for 4 counties in Georgia. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2017, 8:09 AM EDT (12:09 UTC)
Expired
Sep 11, 2017, 10:00 AM EDT
In force
111 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

Counties Brantley County, GA, Camden County, GA, Charlton County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 67 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:00 AM EDTFLASH FLOOD3 S Atkinson, GAMULTIPLE ROADS CLOSED ACROSS BRANTLEY COUNTY DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 902 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
902 m²/s²
0-3 km storm-relative helicity
1081 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WGUS52 KJAX 111209
FFWJAX
GAC025-039-049-127-111400-
/O.NEW.KJAX.FF.W.0019.170911T1209Z-170911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
809 AM EDT MON SEP 11 2017

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Camden County in southeastern Georgia...
  Glynn County in southeastern Georgia...
  Eastern Brantley County in southeastern Georgia...
  Northeastern Charlton County in southeastern Georgia...

* Until 1000 AM EDT

* At 807 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to four inches of rain has already fallen. Flash 
  flooding is likely already occurring and will continue, if not 
  worsen.

* Some locations that will experience flooding include...
  Kingsland, Brunswick, St. Simons Island, Folkston, Woodbine, Dock
  Junction, Kings Bay Base, Homeland, Hickox and Country Club
  Estates.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3116 8129 3110 8137 3074 8143 3076 8178
      3079 8179 3078 8180 3083 8190 3082 8196
      3077 8198 3078 8208 3109 8212 3135 8177
      3133 8172 3139 8170 3140 8166 3145 8163
      3129 8141 3128 8138 3130 8134 3125 8126

$$

Bowen
1 follow-up statement
960 
WGUS72 KJAX 111358
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
958 AM EDT MON SEP 11 2017

GAC025-039-049-127-111407-
/O.EXP.KJAX.FF.W.0019.000000T0000Z-170911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden GA-Glynn GA-Brantley GA-Charlton GA-
958 AM EDT MON SEP 11 2017

...THE FLASH FLOOD WARNING FOR CAMDEN...GLYNN...EASTERN BRANTLEY AND
NORTHEASTERN CHARLTON COUNTIES WILL EXPIRE AT 1000 AM EDT...

The heaviest of the rain is beginning to move out of the warning 
area, so additional flash flooding is not expected, but current 
flooding will be slow to recede. A separate Flood Warning has been 
issued for continued flooding.

LAT...LON 3116 8129 3110 8137 3074 8143 3076 8178
      3079 8179 3078 8180 3083 8190 3082 8196
      3077 8198 3078 8208 3109 8212 3135 8177
      3133 8172 3139 8170 3140 8166 3145 8163
      3129 8141 3128 8138 3130 8134 3125 8126

$$

ARB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:57 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 11, 3:57 AM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
357 AM EDT Mon Sep 11 2017

...HURRICANE WARNING CONTINUES THIS MORNING...

.SHORT TERM...Today and tonight...Hurricane Irma at 07z was
centered over west central Fl just north of Tampa and moving to
the NNW. Rainbands over the area will continue the threat of
flooding rainfall and damaging winds...with isolated tornadoes
and a storm surge at the coast. As Irma moves faster to the nw
today conditions will slowly improve from south to north this
afternoon and evening. Strong winds early this morning will
decrease but still remain strong and gusty through the afternoon
as ne winds veer around to the south.

Tuesday through Wednesday...Irma will be well to the nw of the
area on Tuesday with drier air and lighter winds expected for ne
Fl/se Ga. With ample sun and sw winds temperatures will be at or a
few degrees above average Tue and Wed. A deep sw flow will
increase moisture across the area on Wednesday with scattered
afternoon/evening showers and storms expected.

.LONG TERM...Thursday through Sunday...A moist sw flow will
prevail this period. Expect scattered diurnal storms each day with
a few strong storms possbile on Thursday due to moderate speed
shear in the vertical wind profile. Winds and shear will decrease
after Thursday. Temperatures will be a little above average
through the period. Extended range models show Hurricane Jose in
the Atlantic meandering and doing a loop while staying east of
the se U.S coast.

&&

.AVIATION...IFR/LIFR conditions will continue this morning as
rainbands from Hurricane Irma affect ne Fl/se Ga TAF sites.
Improving conditions expected to spread from south to north this
afternoon. Strong ne winds will veer to the south by early
afternoon with gusts to near 40 knots continuing through the
afternoon hours along with MVFR cigs.

&&

.MARINE...Hurricane warning continues for the waters as Irma
continues to produce extremely hazardous conditions. Effects from
Irma will start to subside late today but seas will be slower to
fall and stay elevated due to swells. Northeast winds this morning
will become southerly by this afternoon. Winds and seas look
relatively benign Wednesday through Friday with the possibility
that the track of Hurricane Jose may affect the waters with at
least swells by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  79  66  83  67 / 100  30  10  10
SSI  84  74  86  73 / 100  30  10  10
JAX  84  71  87  71 / 100  20  10  10
SGJ  87  72  87  72 /  90  20  10  10
GNV  83  70  87  70 /  90  30  20  10
OCF  82  72  87  71 /  90  30  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

     Hurricane Warning for Alachua-Baker-Bradford-Clay-Coastal Duval-
     Coastal Nassau-Columbia-Flagler-Gilchrist-Hamilton-Inland
     Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flash Flood Watch through this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

     Tropical Storm Warning for Appling-Bacon-Brantley-Charlton-
     Coastal Camden-Coastal Glynn-Coffee-Inland Camden-Inland
     Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Hurricane Watch for Coastal Camden-Coastal Glynn-Inland Camden-
     Inland Glynn.

     Hurricane Warning for Atkinson-Clinch-Echols.

AM...Hurricane Warning for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM-
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

&&

Zibura/Kennedy/Shashy

In the hours before

Special weather statement, Sep 11, 5:59 AM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 AM EDT Mon Sep 11 2017

FLZ025-125-111600-
Inland Duval-Coastal Duval-
Including the cities of Normandy, Ortega, Riverside, San Marco,
Arlington, Jacksonville, Oceanway, and Tallyrand
559 AM EDT Mon Sep 11 2017

The storm tide at the Main Street Bridge has exceeded Hurricane
Dora. When the wind switches to the south, the St. Johns River
water will push north into downtown and we may see Category 2
flooding in that area due to the high astronomical tides and
trapped tide in the river. That water may rise to 4 to 5 feet
above ground level in Landing Park in San Marco and the South
Hampton areas. Residents should evacuate vertically to the second
floor rather than try to move through rising flood waters.
Local storm report, Sep 11, 6:00 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLASH FLOOD      1 E NORMANDY            30.31N 81.74W
09/11/2017                   DUVAL              FL   PUBLIC

            SOCIAL MEDIA POST SHOWING WATER IN HOME NEAR
            ELLIS RD IN MURRY HILL.

&&

NM
Local storm report, Sep 11, 6:02 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     STORM SURGE      1 SSW JACKSONVILLE BEAC 30.26N 81.41W
09/11/2017                   DUVAL              FL   PUBLIC

            SOCIAL MEDIA POST REPORTING WATER IN
            SANCTUARY NEIGHBORHOOD.

&&

NM
Local storm report, Sep 11, 6:07 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     FLASH FLOOD      1 N JACKSONVILLE BEACH  30.29N 81.39W
09/11/2017                   DUVAL              FL   BROADCAST MEDIA

            SOCIAL MEDIA POST REPORTING WATER ON 3RD
            STREET NEAR PITA PIT WITH ADDITIONAL WATER
            ON 5TH STREET.

&&

NM
Local storm report, Sep 11, 6:59 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     HURRICANE        2 N MAYPORT             30.41N 81.41W
09/11/2017                   DUVAL              FL   MESONET

            WEATHERFLOW SITE AT HUGUENOT PARK MEASURED SUSTAINED WIND
            OF 66 MPH WITH A GUST TO 85 MPH.

&&

ASHASHY
Local storm report, Sep 11, 7:51 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
751 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     STORM SURGE      SAN MARCO               30.31N 81.66W
09/11/2017                   DUVAL              FL   PUBLIC

            STORM SURGE IN THE RIVER ROAD APARTMENTS.

&&

TW

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:31 PM EDTRiver Flood WarningJAXAppling, Tattnall, Toombs, Wayne24 hr
Sep 10, 10:56 PM EDTAreal Flood WarningJAXCamden, Charlton6 hr
Sep 11, 12:38 AM EDTAreal Flood WarningJAXBrantley, Camden, Charlton, Glynn6 hr
Sep 11, 2:02 AM EDTTornado WarningJAXCamden28 min
Sep 11, 2:31 AM EDTFlash Flood WarningJAXCamden3 hr
Sep 11, 2:34 AM EDTTornado WarningJAXCamden6 min
Sep 11, 4:10 AM EDTFlash Flood WarningJAXCharlton3 hr
Sep 11, 5:08 AM EDTAreal Flood WarningJAXCharlton3 hr
Sep 11, 5:14 AM EDTFlash Flood WarningJAXBrantley, Camden, Charlton, Glynn3 hr
Sep 11, 5:18 AM EDTTornado WarningJAXCamden27 min
Sep 11, 5:34 AM EDTFlash Flood WarningJAXCamden3 hr
Sep 11, 6:15 AM EDTFlash Flood WarningJAXCharlton, Clinch, Ware3 hr
Sep 11, 6:37 AM EDTAreal Flood WarningJAXEchols3 hr
Sep 11, 6:41 AM EDTAreal Flood WarningJAXBrantley, Charlton, Clinch, Pierce, Ware, Wayne3 hr
Sep 11, 9:06 AM EDTAreal Flood WarningJAXCharlton, Clinch, Ware3 hr
Sep 11, 9:41 AM EDTFlash Flood WarningJAXCharlton, Ware2 hr
Sep 11, 9:46 AM EDTAreal Flood WarningJAXBrantley, Charlton, Pierce, Ware, Wayne3 hr
Sep 11, 9:56 AM EDTAreal Flood WarningJAXBrantley, Camden, Charlton, Glynn2 hr
Sep 11, 3:07 PM EDTRiver Flood WarningJAXBrantley16 days
Sep 11, 5:11 PM EDTWind AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more5 hr
Sep 11, 5:18 PM EDTRip Current StatementJAXCamden, Glynn27 hr
Sep 11, 5:18 PM EDTHigh Surf AdvisoryJAXCamden, Glynn10 hr

Nearby

Flash Flood Warnings in Georgia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.